A Curious Case of Galactorrhea in the Context of Gastroenteritis: A Case Report

Read full text
Authors: Ana Baía, Rita Santos Alves, Catarina F Fonseca, Carla Martins
Cited by: 1
References: 13

Abstract

Metoclopramide is a prokinetic and antiemetic agent widely used in primary care. Its mechanism of action explains both its therapeutic effects, as well as certain adverse reactions, including hyperprolactinemia and galactorrhea. Metoclopramide-induced galactorrhea may prompt concern and lead to unnecessary diagnostic testing. This case report is about a healthy 21-year-old woman taking a combined oral contraceptive who was prescribed metoclopramide for gastroenteritis with vomiting. Forty-eight hours after starting treatment, she developed spontaneous, bilateral, multiductal, painless galactorrhea without menstrual changes, headaches, neurological symptoms, or signs of pregnancy. Physical examination confirmed bilateral milk secretion without inflammatory signs or palpable masses, and the neurological exam was normal. Given the clear temporal relationship and absence of alternative causes, metoclopramide was discontinued. At follow-up, complete resolution of symptoms occurred, supporting the diagnosis of drug-induced galactorrhea. This case underscores an adverse reaction associated with a commonly used medication in Family Medicine. Clinicians should remain vigilant for the early identification of potential adverse drug reactions and avoid unnecessary diagnostic testing while maintaining a person-centered approach in routine Family Medicine practice.

Fields of Study & Subjects

Nausea and vomiting management Menstrual Health and Disorders Appendicitis Diagnosis and Management

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e100679–e100679
Publication date
3 January 2026
Language
EN